Georgia, 2017Hail in Georgia, May 30, 2017
May 30, 2017 · NWS CHS · 2 events in 2 counties and zones
An isolated thunderstorm developed along the southeast Georgia coast in the late afternoon hours. The storm moved to the northeast and produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed along the southeast Georgia coast in the late afternoon hours. The storm moved to the northeast and produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 30, 3:10 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 30, 3:10 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Tue May 30 2017
.SYNOPSIS...
Weak high pressure will persist over the western Atlantic while
a surface trough resides inland through the weekend. A cold
front may impact the area early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Until Sunset: Radar indicates the bulk of convection has stayed
just south of our area. CAMs continue to hint at the convective
potential along the GA coast until sunset. However, these same
models have been off on the timing and location of the ongoing
convection. The cap has generally held and the sea breeze
remains within a few miles of the beaches. We backed off POPs to
account for this. However, MLCAPEs are easily exceeding 1,000
J/kg with DCAPEs around 1,000 J/kg. If storms due manage to
develop before sunset, some could become strong. There remains a
risk for damaging winds with some hail, but this risk decreases
as sunset approaches. Further north into SC, slight chance POPs
remain, but this may be overdone given the current trends.
Tonight: Southwesterly flow will persist as the region sits
between Atlantic high pressure and a large upper low situated
north of the Great Lakes. POPs will decrease across the land
areas this evening and overnight. However, new convection is
expected to develop offshore, near the Gulf Stream. With a warm
air mass in place and mostly cloudy skies, temperatures will
only fall into the low 70s for most areas.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: Models indicate that a weak mid level short wave will
move through the forecast area during the morning hours and then off
the SC coast early in the afternoon. There may be isolated
convective rains during the morning hours as moisture remains rather
deep across the entire region. During the afternoon, there is some
drying across SC zones and weak NVA in the wake of the short wave.
Diurnal convection during the afternoon and early evening would
likely need to be driven thermodynamically with the sea breeze a
factor in low level moisture convergence. With cloudiness around in
the morning, it will tend to diminish the amount of instability
later in the afternoon and the potential for severe convection
appears low. Our higher POPs were skewed across inland and southern
zones. Highs should average in the upper 80s.
Thursday: Zonal flow aloft will reside, while a weak surface trough
drifts southeast over the region. Drier low to mid levels along with
a lack of upper forcing should result in a mainly dry day along and
to the north of I-16 in GA but cannot rule out isolated convection
further north along the sea breeze in SC. We maintained only slight
diurnal POPs most areas, low end chance POPs along the Altamaha.
A few inland areas may reach 90 with upper 80s along the coastal
corridor.
Friday: Whatever is left of the weak surface front/trough will tend
to dissipate as elevated 1000-850 MB moisture advects northward into
southeast GA and eventually southern SC by late in the day. Isolated
to scattered showers and thunderstorms are expected to develop during
the afternoon and evening hours. Storm motions should be weak with
only modest instability during peak heating. POPs mainly in the low-
end chance across the area with highs once again upper 80s to near
90.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A more pronounced upper trough pattern over the weekend will
bring increased moisture and better forcing for convection. It's
possible a cold front will move into the area Monday or
Tuesday. We continue to show higher pops during the long term
period.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
KCHS: VFR through 18Z Wednesday.
KSAV: VFR is expected through 18Z Wednesday. Radar indicates
thunderstorms to the south of the airport and more development
is possible into this evening. To account for this potential, we
kept VCTS in the TAF until 00Z.
Extended Aviation Outlook: Mainly VFR. Brief flight restrictions
possible in isolated afternoon/evening showers and tstms.
&&
.MARINE...
Tonight: A very weak pressure gradient will keep southwest
winds generally under 10 kt with seas 1-2 feet. Some
thunderstorms are possible, especially closer to the Gulf
Stream.
A weak pressure pattern will persist over the marine area Wednesday
through Friday. The flow will diurnally vary from offshore in the
morning to onshore in the afternoons both Wednesday and Thursday and
trend more onshore on Friday. Speeds will be less than 15 KT with
seas averaging near 2 ft. As subtropical high pressure offshore
strengthens over the weekend, slightly stronger wind fields will
result during the afternoons on Saturday and Sunday. No highlights
are expected. Isolated tstms are possible since steering flow is
from the west, Wednesday and then again on Friday.
&&
.EQUIPMENT...
Afternoon temperature readings from KSAV occasionally appear to
be erroneously running a couple of degrees warmer than
surrounding sites. Technicians have not indicated when they will
resolve the issue. As such, high temperature observations from
the site should be used with caution.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, May 30, 2:36 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Tue May 30 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-311945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
336 PM EDT Tue May 30 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 30, 4:09 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
509 PM EDT TUE MAY 30 2017
GAZ140-141-302200-
Inland McIntosh-Coastal McIntosh-
509 PM EDT TUE MAY 30 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 509 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Mount Pleasant
to near Darien, and moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Darien, Townsend, Crescent, Carnigan, Eulonia, Pine Harbor,
Blackbeard Island and Valona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3135 8152 3140 8158 3143 8161 3144 8161
3145 8162 3147 8161 3150 8165 3153 8167
3158 8156 3153 8115 3150 8115 3134 8140
3133 8145
TIME...MOT...LOC 2109Z 226DEG 11KT 3140 8171 3137 8150Hail, McIntosh
- When
- May 30, 4:41 PM EST to 4:46 PM EST
- Where
- McIntosh County, 0.69 mi N of Pine Harbor
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.540, -81.520
Local media relayed a public report of golf ball sized hail falling in Townsend.
Hail, Liberty
- When
- May 30, 5:07 PM EST to 5:12 PM EST
- Where
- Liberty County, 3.88 mi SSE of Retreat
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.650, -81.390
Hail larger than the size of quarters was reported at the McDonalds in Riceboro near Interstate 95.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699283, 699284.